Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Remarks on Chern-Simons theory

Author: Daniel S. Freed
Journal: Bull. Amer. Math. Soc. 46 (2009), 221-254
MSC (2000): Primary 81T45, 53C05, 55N15, 18F99
Published electronically: January 15, 2009
MathSciNet review: 2476413
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The classical Chern-Simons invariant is the basis for a $ 3$-dimensional topological quantum field theory. We describe some of the mathematical structure which has been built around this and other topological field theories. We include, in the introduction and the last section, some general discussion about the current interaction between geometry and quantum theories of fields and gravity.

References [Enhancements On Off] (What's this?)

  • [Ab] L. Abrams, Two-dimensional topological quantum field theories and Frobenius algebras, J. Knot Theory Ramifications 5 (1996), no. 5, 569-587. MR 1414088 (97j:81292)
  • [APS] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. III, Math. Proc. Cambridge Philos. Soc. 79 (1976), no. 1, 71-99. MR 0397799 (53:1655c)
  • [A1] M. F. Atiyah, On framings of $ 3$-manifolds, Topology 29 (1990), no. 1, 1-7. MR 1046621 (91g:57025)
  • [A2] -, Topological quantum field theories, Inst. Hautes Études Sci. Publ. Math. No. 68 (1988), no. 68, 175-186 (1989). MR 1001453 (90e:57059)
  • [BD] J. C. Baez, J. Dolan, Higher-dimensional algebra and topological quantum field theory, J. Math. Phys. 36 (1995), no. 11, 6073-6105, arXiv:q-alg/950300. MR 1355899 (97f:18003)
  • [BK] B. Bakalov, A. Kirillov, Jr., Lectures on tensor categories and modular functors, University Lecture Series, vol. 21, American Mathematical Society, Providence, RI, 2001. MR 1797619 (2002d:18003)
  • [B-N] D. Bar-Natan, Perturbative Chern-Simons theory, J. Knot Theory Ramifications 4 (1995), no. 4, 503-547. MR 1361082 (97c:58157)
  • [BeDr] A. Beilinson, V. Drinfeld, Chiral algebras, American Mathematical Society Colloquium Publications, vol. 51, American Mathematical Society, Providence, RI, 2004. MR 2058353 (2005d:17007)
  • [BM] D. Belov, G. Moore, Classification of abelian spin Chern-Simons theories, arXiv:hep-th/0505235.
  • [BFN] D. Ben-Zvi, J. Francis, D. Nadler, Integral transforms and Drinfeld centers in derived algebraic geometry, arXiv:0805.0157.
  • [BHMV] C. Blanchet, N. Habegger, G. Masbaum, and P. Vogel, Topological quantum field theories derived from the Kauffman bracket, Topology 34 (1995), no. 4, 883-927. MR 1362791 (96i:57015)
  • [BV] J. M. Boardman, R. M. Vogt, Homotopy invariant algebraic structures on topological spaces, Lecture Notes in Mathematics, Vol. 347, Springer-Verlag, Berlin, 1973. MR 0420609 (54:8623a)
  • [B] R. Bott, Critical point theory in mathematics and in mathematical physics, Turkish J. Math. 21 (1997), no. 1, 9-40. MR 1456156 (98k:58037)
  • [CS] M. Chas, D. Sullivan, String topology, arXiv:math/9911159, to appear in Annals of Math.
  • [Ch] S.-S. Chern, A simple intrinsic proof of the Gauss-Bonnet formula for closed Riemannian manifolds, Ann. of Math. (2) 45 (1944), 747-752. MR 0011027 (6:106a)
  • [CJS] R. L. Cohen, J. D. S. Jones, G. B. Segal, Floer's infinite-dimensional Morse theory and homotopy theory, The Floer Memorial Volume, Progr. Math., vol. 133, Birkhäuser, Basel, 1995, pp. 297-325. MR 1362832 (96i:55012)
  • [C] K. Costello, Topological conformal field theories and Calabi-Yau categories, Adv. Math. 210 (2007), no. 1, 165-214, arXiv:math/0412149. MR 2298823 (2008f:14071)
  • [CG] O. Costin, S. Garoufalidis, Resurgence of the Kontsevich-Zagier power series, arXiv:math/0609619.
  • [CSi] S.-S. Chern, J. Simons, Characteristic forms and geometric invariants, Ann. of Math. (2) 99 (1974), 48-69. MR 0353327 (50:5811)
  • [DFNSS] S. Das Sarma, M. Freedman, C. Nayak, S. H. Simon, A. Stern, Non-abelian anyons and topological quantum computation, arXiv:0707.1889.
  • [DF] P. Deligne, D. S. Freed, Classical field theory, Quantum fields and strings: a course for mathematicians, Vol. 1, 2 (Princeton, NJ, 1996/1997), Amer. Math. Soc., Providence, RI, 1999, pp. 137-225. MR 1701599 (2000i:53109)
  • [DGMS] P. Deligne, P. Griffiths, J. Morgan, D. Sullivan, Real homotopy theory of Kähler manifolds, Invent. Math. 29 (1975), no. 3, 245-274. MR 0382702 (52:3584)
  • [D] R. Dijkgraaf, A geometrical approach to two-dimensional conformal field theory, Ph.D. thesis.
  • [DW] R. Dijkgraaf, E. Witten, Topological gauge theories and group cohomology, Comm. Math. Phys. 129 (1990), no. 2, 393-429. MR 1048699 (91g:81133)
  • [Do] S. K. Donaldson, Polynomial invariants for smooth four-manifolds, Topology 29 (1990), no. 3, 257-315. MR 1066174 (92a:57035)
  • [FL] P. M. N. Feehan, T. G. Leness, Witten's conjecture for four-manifolds of simple type, arXiv:math/0609530.
  • [Fe] R. P. Feynman, Space-time approach to non-relativistic quantum mechanics, Rev. Modern Physics 20 (1948), 367-387. MR 0026940 (10:224b)
  • [Fra] W. Franz, Über die Torsion einer Überdeckung, J. Reine Angew. Math. 173 (1935), 245-254.
  • [FBZ] E. Frenkel, D. Ben-Zvi, Vertex algebras and algebraic curves, second ed., Mathematical Surveys and Monographs, vol. 88, American Mathematical Society, Providence, RI, 2004. MR 2082709 (2005d:17035)
  • [F1] D. S. Freed, Extended structures in topological quantum field theory, Quantum Topology, Ser. Knots & Everything, vol. 3, World Sci. Publ., River Edge, NJ, 1993, pp. 162-173, arXiv:hep-th/9306045. MR 1273572 (95e:57039)
  • [F2] -, Higher algebraic structures and quantization, Comm. Math. Phys. 159 (1994), no. 2, 343-398, arXiv:hep-th/9212115. MR 1256993 (95c:58034)
  • [F3] -, Determinants, torsion, and strings, Comm. Math. Phys. 107 (1986), no. 3, 483-513. MR 866202 (88b:58130)
  • [F4] -, The Verlinde algebra is twisted equivariant $ K$-theory, Turkish J. Math. 25 (2001), no. 1, 159-167, arXiv:math/0101038. MR 1829086 (2002h:19007)
  • [FG] D. S. Freed, R. E. Gompf, Computer calculation of Witten's $ 3$-manifold invariant, Comm. Math. Phys. 141 (1991), no. 1, 79-117. MR 1133261 (93d:57027)
  • [FHT1] D. S. Freed, M. J. Hopkins, C. Teleman, Loop groups and twisted $ K$-theory I, II, III, arXiv:0711.1906, arXiv:math/0511232, arXiv:math/0312155.
  • [FHT2] -, Consistent orientation of moduli spaces, The many facets of geometry: a tribute to Nigel Hitchin, eds. J.P. Bourguignon, O. Garcia-Prada, S. Salamon, Oxford University Press, to appear, arXiv:0711.1909.
  • [FHLT] D. S. Freed, M. J. Hopkins, J. Lurie, C. Teleman, in preparation.
  • [FQ] D. S. Freed, F. Quinn, Chern-Simons theory with finite gauge group, Comm. Math. Phys. 156 (1993), no. 3, 435-472, arXiv:hep-th/911100. MR 1240583 (94k:58023)
  • [FYHLMO] P. Freyd, D. Yetter, J. Hoste, W. B. R. Lickorish, K. Millett, A. Ocneanu, A new polynomial invariant of knots and links, Bull. Amer. Math. Soc. (N.S.) 12 (1985), no. 2, 239-246. MR 776477 (86e:57007)
  • [Fr] D. H. Friedan, Nonlinear models in $ 2 + \epsilon$ dimensions, Annals Phys. 163 (1985), 318-419. MR 811072 (87f:81130)
  • [FW] E. Friedlander, M. Walker, Semi-topological $ K$-theory, Handbook of $ K$-theory, Springer-Verlag, Berlin, 2005, pp. 877-924. MR 2181835 (2006k:19008)
  • [GMWT] S. Galatius, I. Madsen, U. Tillmann, M. Weiss, The homotopy type of the cobordism category, arXiv:math/0605249.
  • [Gar] S. Garoufalidis, Relations among 3-manifold invariants, University of Chicago preprint.
  • [G] K. F. Gauss, (Translation by J. C. Morehead), General Investigations of Curved Surfaces, Princeton University Library, 1902, available at
  • [GJ] J. Glimm, A. Jaffe, Quantum physics, second ed., Springer-Verlag, New York, 1987, A functional integral point of view. MR 887102 (89k:81001)
  • [GV] R. Gopakumar, C. Vafa, Topological gravity as large $ N$ topological gauge theory, Adv. Theor. Math. Phys. 2 (1998), no. 2, 413-442. MR 1633024 (2000c:81254)
  • [H] R. S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geom. 17 (1982), no. 2, 255-306. MR 664497 (84a:53050)
  • [Ha] R. J. Harrington, Witten's SU(2) invariant for a family of hyperbolic 3-manifolds, University of Texas Ph.D. thesis.
  • [Hi] M. W. Hirsch, Differential topology, Graduate Texts in Mathematics, vol. 33, Springer-Verlag, New York, 1994, Corrected reprint of the 1976 original. MR 1336822 (96c:57001)
  • [HKKPTVVZ] K. Hori, S. Katz, A. Klemm, R. Pandharipande, R. Thomas, C. Vafa, R. Vakil, E. Zaslow, Mirror symmetry, Clay Mathematics Monographs, vol. 1, American Mathematical Society, Providence, RI, 2003, With a preface by Vafa. MR 2003030 (2004g:14042)
  • [Ho] M. J. Hopkins, Algebraic topology and modular forms, Proceedings of the International Congress of Mathematicians, Vol. I (Beijing, 2002) (Beijing), Higher Ed. Press, 2002, arXiv:math/0212397, pp. 291-317. MR 1989190 (2004g:11032)
  • [Jef] L. C. Jeffrey, Chern-Simons-Witten invariants of lens spaces and torus bundles, and the semiclassical approximation, Comm. Math. Phys. 147 (1992), no. 3, 563-604. MR 1175494 (93f:57042)
  • [J] J. A. Jenquin, Spin Chern-Simons and spin TQFTs, arXiv:math/0605239.
  • [Jo1] V. F. R. Jones, A polynomial invariant for knots via von Neumann algebras, Bull. Amer. Math. Soc. (N.S.) 12 (1985), no. 1, 103-111. MR 766964 (86e:57006)
  • [Jo2] -, On the origin and development of subfactors and quantum topology, Bull. Amer. Math. Soc. 46 (2009), no. 2, xx-xx.
  • [Joy] A. Joyal, Quasi-categories and Kan complexes, J. Pure Appl. Algebra 175 (2002), no. 1-3, 207-222, Special volume celebrating the 70th birthday of Professor Max Kelly. MR 1935979 (2003h:55026)
  • [JS] A. Joyal, R. Street, Tortile Yang-Baxter operators in tensor categories, J. Pure Appl. Algebra 71 (1991), no. 1, 43-51. MR 1107651 (92e:18006)
  • [KaWa] V. G. Kac, M. Wakimoto, Modular and conformal invariance constraints in representation theory of affine algebras, Adv. in Math. 70 (1988), no. 2, 156-236. MR 954660 (89h:17036)
  • [KW] A. Kapustin, E. Witten, Electric-magnetic duality and the geometric Langlands program, Commun. Number Theory Phys. 1 (2007), no. 1, 1-236, arXiv:hep-th/0604151. MR 2306566 (2008g:14018)
  • [KSV] M. Karowski, R. Schrader, E. Vogt, Invariants of three-manifolds, unitary representations of the mapping class group, and numerical calculations, Experiment. Math. 6 (1997), no. 4, 317-352. MR 1606924 (99g:57020)
  • [KKP] L. Katzarkov, M. Kontsevich, T. Pantev, Hodge theoretic aspects of mirror symmetry, arXiv:0806.0107v1.
  • [KM] M. Kontsevich, Yu. Manin, Gromov-Witten classes, quantum cohomology, and enumerative geometry, Comm. Math. Phys. 164 (1994), no. 3, 525-562, arXiv:hep-th/9402147. MR 1291244 (95i:14049)
  • [K] J. Kock, Frobenius algebras and 2D topological quantum field theories, London Mathematical Society Student Texts, vol. 59, Cambridge University Press, Cambridge, 2004. MR 2037238 (2005a:57028)
  • [L] R. J. Lawrence, Triangulations, categories and extended topological field theories, Quantum Topology, Ser. Knots & Everything, vol. 3, World Sci. Publ., River Edge, NJ, 1993, pp. 191-208. MR 1273575 (95e:57040)
  • [Le] T. T. Q. Le, Finite type invariants of 3-manifolds, arXiv:math/0507145v1.
  • [Lu] J. Lurie, Higher Topos Theory, available at$ \sim$lurie/.
  • [Ma] George W. Mackey, Unitary group representations in physics, probability, and number theory, second ed., Advanced Book Classics, Addison-Wesley Publishing Company Advanced Book Program, Redwood City, CA, 1989. MR 1043174 (90m:22002)
  • [M] C. Manolescu, Seiberg-Witten-Floer stable homotopy type of three-manifolds with $ b\sb 1=0$, Geom. Topol. 7 (2003), 889-932 (electronic), arXiv:math/0104024. MR 2026550 (2005b:57060)
  • [Mi] J. Mickelsson, Gerbes, (twisted) $ K$-theory, and the supersymmetric WZW model, Infinite dimensional groups and manifolds, IRMA Lect. Math. Theor. Phys., vol. 5, de Gruyter, Berlin, 2004, pp. 93-107, arXiv:hep-th/0206139. MR 2104355 (2006c:58037)
  • [MS] G. W. Moore, G. B. Segal, D-branes and $ K$-theory in 2D topological field theory, arXiv:hep-th/0609042.
  • [MSi] G. Moore, N. Seiberg, Polynomial equations for rational conformal field theories, Phys. Lett. B 212 (1988), no. 4, 451-460. MR 962600 (89m:81155)
  • [Mu] M. Müger, From subfactors to categories and topology II: The quantum double of tensor categories and subfactors, J. Pure Appl. Algebra 180 (2003), 159-219. MR 1966525 (2004f:18014)
  • [P] G. Perelman, The entropy formula for the Ricci flow and its geometric applications, arXiv:math/0211159.
  • [Po] J. Polchinski, Renormalization and effective Lagrangians, Nuclear Phys. B 231 (1984), 269-295.
  • [PT] J. H. Przytycki, P. Traczyk, Invariants of links of Conway type, Kobe J. Math. 4 (1988), no. 2, 115-139. MR 945888 (89h:57006)
  • [Q] F. Quinn, Lectures on axiomatic topological quantum field theory, Geometry and quantum field theory (Park City, UT, 1991), IAS/Park City Math. Ser., vol. 1, Amer. Math. Soc., Providence, RI, 1995, pp. 323-453. MR 1338394 (96e:57021)
  • [R] K. Reidemeister, Homotopieringe und Linsenrüme, Abh. Math. Sem. Univ. Hamburg 11 (1935), 102-109.
  • [RT] N. Reshetikhin, V. G. Turaev, Invariants of $ 3$-manifolds via link polynomials and quantum groups, Invent. Math. 103 (1991), no. 3, 547-597. MR 1091619 (92b:57024)
  • [Ro] J. Roberts, Rozansky-Witten theory, Topology and Geometry of Manifolds (Athens, GA, 2001), Proc. Sympos. Pure Math., vol. 71, Amer. Math. Soc., Providence, RI, 2003, pp. 1-17, arXiv:math/0112209. MR 2024627 (2004m:57026)
  • [Roz] L. Rozansky, A large $ k$ asymptotics of Witten's invariant of Seifert manifolds, Commun. Math. Phys. 171 (1995), 279-322, arXiv:hep-th/9303099. MR 1344728 (96g:57036)
  • [RW] L. Rozansky, E. Witten, Hyper-Kähler geometry and invariants of three-manifolds, Selecta Math. (N.S.) 3 (1997), no. 3, 401-458, arXiv:hep-th/9612216. MR 1481135 (98m:57041)
  • [Se1] G. B. Segal, The locality of holomorphic bundles, and the locality of quantum field theory, The many facets of geometry: a tribute to Nigel Hitchin, eds. J.P. Bourguignon, O. Garcia-Prada, S. Salamon, Oxford University Press, to appear.
  • [Se2] -, The definition of conformal field theory, Topology, Geometry and Quantum Field Theory, London Math. Soc. Lecture Note Ser., vol. 308, Cambridge Univ. Press, Cambridge, 2004, pp. 421-577. MR 2079383 (2005h:81334)
  • [SW] N. Seiberg, E. Witten, Electric-magnetic duality, monopole condensation, and confinement in $ N=2$ supersymmetric Yang-Mills theory, Nuclear Phys. B 426 (1994), no. 1, 19-52. MR 1293681 (95m:81202a)
  • [Sti] S. D. Stirling, Abelian Chern-Simons theory with toral gauge group, modular tensor categories, and group categories, arXiv:0807.2857.
  • [ST] S. Stolz, P. Teichner, What is an elliptic object?, Topology, Geometry and Quantum Field Theory, London Math. Soc. Lecture Note Ser., vol. 308, Cambridge Univ. Press, Cambridge, 2004, pp. 247-343. MR 2079378 (2005m:58048)
  • [Su] D. Sullivan, String Topology: Background and Present, arXiv:0710.4141.
  • ['t] G. 't Hooft, Naturalness chiral symmetry and spontaneous chiral symmetry breaking, Recent Developments in Gauge Theories (G 't Hooft et al., ed.), Plenum Press, New York, 1980.
  • [T] C. Teleman, The structure of 2D semi-simple field theories, arXiv:0712.0160.
  • [TV] B. Toën, M. Vaquie, Moduli of objects in dg-categories, arXiv:math/0503269, to appear in Annales de l'ENS.
  • [Tu] V. G. Turaev, Quantum invariants of knots and 3-manifolds, de Gruyter Studies in Mathematics, vol. 18, Walter de Gruyter & Co., Berlin, 1994. MR 1292673 (95k:57014)
  • [Va] V. A. Vassiliev, Cohomology of knot spaces, Theory of Singularities and Its Applications, Adv. Soviet Math., vol. 1, Amer. Math. Soc., Providence, RI, 1990, pp. 23-69. MR 1089670 (92a:57016)
  • [V] E. Verlinde, Fusion rules and modular transformations in $ 2$D conformal field theory, Nuclear Phys. B 300 (1988), no. 3, 360-376. MR 954762 (89h:81238)
  • [Wa] K. Walker, On Witten's 3-manifold invariants, available at
  • [Wi] K. G. Wilson, The renormalization group: critical phenomena and the Kondo problem, Rev. Modern Phys. 47 (1975), no. 4, 773-840. MR 0438986 (55:11887)
  • [W1] E. Witten, Quantum field theory and the Jones polynomial, Comm. Math. Phys. 121 (1989), no. 3, 351-399. MR 990772 (90h:57009)
  • [W2] -, $ 2+1$-dimensional gravity as an exactly soluble system, Nuclear Phys. B 311 (1988/89), no. 1, 46-78. MR 974271 (90a:83041)
  • [W3] -, Topological quantum field theory, Comm. Math. Phys. 117 (1988), no. 3, 353-386. MR 953828 (89m:57037)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 81T45, 53C05, 55N15, 18F99

Retrieve articles in all journals with MSC (2000): 81T45, 53C05, 55N15, 18F99

Additional Information

Daniel S. Freed
Affiliation: Department of Mathematics, University of Texas, 1 University Station C1200, Austin, Texas 78712-0257

Received by editor(s): August 8, 2008
Published electronically: January 15, 2009
Additional Notes: The author is supported by NSF grant DMS-0603964
Based on a talk given in the Simons Auditorium in Chern Hall at the Mathematical Sciences Research Institute on the occasion of its $25^{th}$ Anniversary.
Dedicated: Dedicated to MSRI on its $25^{th}$ anniversary
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society